Alabama, 2020

Hail and Damaging Winds in Alabama, August 10, 2020

August 10, 2020 · NWS HUN · 7 events in 2 counties and zones

Clusters of thunderstorms developed and moved south-southeast into northeast Alabama during the early afternoon and again during the evening hours of the 10th. Strong and gusty wind knocked down trees in some areas of Marshall and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of thunderstorms developed and moved south-southeast into northeast Alabama during the early afternoon and again during the evening hours of the 10th. Strong and gusty wind knocked down trees in some areas of Marshall and Jackson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 11:43 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 11:43 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1243 PM CDT Mon Aug 10 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1026 AM CDT Mon Aug 10 2020

So far the wx across the cntrl TN Valley has been quiet this late Mon
morning, with any showers/tstms confined to east TN along a stagnant
frontal boundary. This pattern is not xpcted to last though as a
break down in the upper ridge pattern over the SE Atlantic states
allows for more of these upper disturbances to traverse SE across
parts of the region. While much of the area could see showers/tstms
begin to develop heading more into the afternoon hrs, the higher prob
will be for locations along/east of the I-65 corridor. With a little
bit better forcing in place provided by the NW flow pattern over the
ern half of the area, a few of these tstms later today may be strong
in nature capable of gusty outflow winds. Outside of any rainfall, it
will be another unseasonably hot/humid day, with highs climbing well
into the lower/mid 90s and max heat indices perhaps reaching the
99-103F range, mainly for NW AL.

.SHORT TERM...(Tonight through Wednesday)
Issued at 408 AM CDT Mon Aug 10 2020

The overall pattern changes little through Wednesday, except the
disturbances trend slightly farther south in most guidance. The good
news is that despite moderate instability continuing, the atmospheric
column will become more saturated, so only expecting strong storms
producing gusty winds and locally heavy downpours Tuesday and
Wednesday. It should be slightly cooler with highs in the 91 to 94
degree range primarily. Heat index values between 100 and 103 degrees
are expected in the afternoon. Lows most nights will be in the 69 to
74 degree range primarily. Some fog is possible during the overnight
hours tonight through Wednesday night.

.LONG TERM...(Wednesday night through Sunday)
Issued at 408 AM CDT Mon Aug 10 2020

By the latter half of the week, upper ridging should be reestablished
across the Desert SW, as well as the NW Atlantic Basin. The stronger
of the ridges will be the SW one, with maximum 500 mb heights into
the mid 590s decameter range, while the one to our east in the lower
590s. A rather powerful trough on Thursday will be advancing eastward
over the NW quarter of the CONUS, north of SW ridge. Overall, the
medium range models were in generally good agreement with big picture
items into the weekend, except in handling upper disturbances
exiting the High Plains trough. Regarding the exiting systems,
guidance generally hints at troughing forming across the mid
Mississippi Valley. The GFS/Canadian were more indicating a trough
extending towards the Tennessee Valley, while the ECMWF had a closed
500 mb low SW of the Great Lakes during the Fri/Sat timeframe.

Broad surface high pressure off of the east coast, along with the
upper high will continue a southerly flow across this area, bringing
deep moisture from the Gulf of Mexico inland (along with an upper low
and/or troughing to our NW). This moisture, daytime heating and
resultant instability, and hard to time/position upper level systems
will keep high rain chances in for the afternoons of Thu/Fri/Sat. The
upper troughing by Sunday should shift further eastward to across
the Ohio Valley. Deep winds veering more from the west, should help
lower rain chances somewhat on Sun.

While overall storm strength should remain "general" to sometimes
strong in intensity, high amounts of moisture could lead to the usual
locally heavy rainfall, gusty outflow winds, and frequent lightning.
The more eastern areas of the Tennessee Valley appear will receive
higher rainfall amounts in the extended. Despite the afternoon clouds
and rain chances, very warm to hot conditions will continue. Daily
high temperatures should range in the upper 80s to around 90 each
day, and lows in the lower 70s. Heat index values should rise into
the mid 90s to around 102 degrees, with the warmest day on Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Aug 10 2020

Shra/tsra are starting to develop across parts of the local area in
response to afternoon heating and a weak upper disturbance moving SE
across much of the region. The prob is still quite uncertain any of
this precip impacts any of the two main terminals this afternoon and
AMDs may be necessary. Otherwise, with mid/high clouds in place, VFR
conds should prevail well into the evening hrs. Sfc winds out of the
NW near 7-8kt should become light/var this evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...KTW
LONG TERM...RSB
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 10, 5:02 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
602 AM CDT Mon Aug 10 2020

ALZ001>010-016-TNZ076-096-097-102315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
602 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected to become more
widespread near and east of the I-65 corridor this afternoon. Some of
these storms could be strong to severe producing winds gusts to 60
mph, frequent lightning, and locally heavy rainfall. This activity
could continue into the early evening hours before diminishing in
coverage and intensity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous afternoon and early evening thunderstorms are
possible each day through the outlook period. Some of the stronger
storms may be capable of producing gusty outflow winds and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

20

In the hours before

Special weather statement, Aug 10, 12:33 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
133 PM CDT Mon Aug 10 2020

ALZ009-010-101915-
DeKalb AL-Jackson AL-
133 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 215 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 13 miles south of Bridgeport, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Henagar, Ider, Sulpher Springs and Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3479 8588 3482 8568 3470 8556 3462 8577
TIME...MOT...LOC 1832Z 320DEG 7KT 3475 8573

McCoy
Special weather statement, Aug 10, 12:37 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
137 PM CDT Mon Aug 10 2020

ALZ009-010-101915-
DeKalb AL-Jackson AL-
137 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND CENTRAL
DEKALB COUNTIES UNTIL 215 PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pisgah, or 10 miles east of Scottsboro, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rainsville, Henagar, Sylvania, Powell, Pisgah and Dutton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3469 8596 3474 8583 3459 8573 3452 8586
TIME...MOT...LOC 1837Z 331DEG 7KT 3466 8586

McCoy
Special weather statement, Aug 10, 12:40 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
140 PM CDT Mon Aug 10 2020

ALZ008-010-101930-
Marshall AL-DeKalb AL-
140 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guntersville, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Albertville, Guntersville, Grant, High Point, Hopewell, Hustleville,
Whiton, Rabbit Town, Columbus City and Lake Guntersville St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3443 8642 3454 8623 3439 8602 3422 8629
TIME...MOT...LOC 1840Z 316DEG 10KT 3443 8625

McCoy
Special weather statement, Aug 10, 12:50 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
150 PM CDT Mon Aug 10 2020

ALZ008-010-101930-
Marshall AL-DeKalb AL-
150 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 230 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guntersville, moving southeast at 10 mph.

Dime to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Albertville, Guntersville, High Point, Hopewell, Hustleville, Whiton,
Rabbit Town, Columbus City, Lake Guntersville St Park and Mountain
View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Guntersville, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3440 8640 3452 8620 3439 8602 3422 8629
TIME...MOT...LOC 1849Z 315DEG 10KT 3440 8624

McCoy
Special weather statement, Aug 10, 1:31 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
231 PM CDT Mon Aug 10 2020

ALZ008-102015-
Marshall AL-
231 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 315
PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guntersville. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guntersville, Union Grove, Mountain View and Lake Guntersville St
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Guntersville, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3443 8647 3448 8627 3432 8619 3427 8642
TIME...MOT...LOC 1930Z 346DEG 3KT 3437 8633

McCoy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 10, 1:35 PM CST
Where
Marshall County, 2.38 mi ENE of Mt Carmel
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.390, -86.340

Trees were knocked down along Chalakee Road.

Thunderstorm Wind, Jackson

When
August 10, 6:45 PM CST
Where
Jackson County, 0.57 mi E of Higdon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.850, -85.620

Trees were knocked down in the Higdon area.

Thunderstorm Wind, Jackson

When
August 10, 7:25 PM CST
Where
Jackson County, 3.97 mi NE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.610, -86.080

Trees were knocked down south of Scottsboro.

Hail, Marshall

When
August 10, 8:00 PM CST
Where
Marshall County, 0.83 mi NE of Mt Carmel
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.388, -86.369

Penny sized hail was reported near Georgia Mountain Road.

Thunderstorm Wind, Marshall

When
August 10, 8:05 PM CST
Where
Marshall County, 1.89 mi NE of Cottonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.471, -86.308

Trees were knocked down near Honeycomb Road. One tree was knocked onto a house.

Thunderstorm Wind, Marshall

When
August 10, 8:08 PM CST
Where
Marshall County, 1.86 mi SE of Bucksnort
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.482, -86.296

Multiple trees were knocked down along White Elephant Road.

Thunderstorm Wind, Marshall

When
August 10, 8:10 PM CST
Where
Marshall County, 2.37 mi SSW of Warrenton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.320, -86.390

A tree was knocked down onto a house at 2694 Aldridge Gap Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918017, 918018, 918019, 918020, 918021, 918022, 918023.